MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122154
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Metal Related Pathology (4530); Insufficient Information (4580)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after the plaintiff underwent a tha mom surgery in (b)(6) 2015, he experienced an unspecified malfunction.The patient is scheduled to undergo revision surgery in 2 weeks.Patient current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that after the patient underwent a total hip arthroplasty metal on metal surgery, he experienced an unspecified malfunction.The patient is scheduled to undergo revision surgery.Patient current health status is unknown.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, or escalation actions review could not be performed.If more information is received, this investigation will be reopened.The review of the product's current ifu found adequate warnings and precautions in relation to the alleged failure modes.Without details of the type of symptoms experienced by the patient, it is not possible to evaluate the risk file for the device.No further actions are required at this time.To the date, no clinically sufficient data was provided to perform a medical investigation.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after the patient underwent a bhr tha surgery in (b)(6) 2015, the patient experienced pain.A revision surgery was performed on the (b)(6) 2024, where minimal synovium that was slightly gray was noted, which can be seen as metallosis.All implants were replaced for competitors devices.Patient current health status is unknown.
 
Additional Manufacturer Narrative
Additional information: d4 (catalog number, lot number, expiration date, unique identifier (udi) #), d10, h4.Corrected data: b5, d1, h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
Corrected data: a3, h6 (medical device problem code).
 
Additional Manufacturer Narrative
Section h6, type of investigation and investigation findings, corrected.Section h11 updated.Internal complaint reference: (b)(4).H11: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.Although the pain and slightly gray synovium are consistent with the reported metallosis a clinical root cause cannot be definitively concluded.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 48/54
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19600691
Report Number3005975929-2024-00087
Device Sequence Number20441577
Product Code NXT
UDI-Device Identifier03596010552297
UDI-Public3596010552297
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/29/2016
Device Catalogue Number74122154
Device Lot Number11HW33928
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2024
Supplement Date Received by Manufacturer07/15/2024
05/16/2025
Not provided
07/04/2025
Initial Report FDA Received Date06/24/2024
Supplement Report FDA Received Date07/18/2024
05/28/2025
07/03/2025
07/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/31/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74123148/15AW00894/FEMORAL HEAD 48 MM
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale